| 2.2°C Belfast

Nearly 50 deaths in Northern Ireland involving fentanyl in four years

Close

Drug users face a high risk of accidental overdose if fentanyl is combined with street heroin (PA)

Drug users face a high risk of accidental overdose if fentanyl is combined with street heroin (PA)

Drug users face a high risk of accidental overdose if fentanyl is combined with street heroin (PA)

More than 50 deaths in Northern Ireland have been linked to the deadly drug fentanyl in a four year period.

The figures, published by the BBC, relate to between 2014 and 2018.

Government figures also show there were a further five deaths related to fentanyl between January and March in 2019.

Between 2014 to 2018 there were 51 deaths in Northern Ireland where the death certificate mentioned fentanyl, compared to 15 between 2010 and 2013.

Fentanyl is an opiate used as a pain medication and together with other medications for anesthesia.

However, it is also frequently mixed with heroin or cocaine which can lead to users overdosing.

Typical symptoms of fentanyl overdose include slow and difficult breathing, nausea and vomiting, dizziness and increased blood pressure.

Figures published by the Public Health Agency show that the the drug naloxone, which reverses the effects of opiate overdose, was used 240 times in 2018-19 and has been successfully used in more than 90% of cases.

Michael Owen, the Public Health Agency's (PHA) regional lead for drugs and alcohol, told the BBC even a tiny amount of fentanyl can be fatal.

"Anyone using fentanyl is putting themselves at a very high risk of overdose and death, so the PHA would discourage use of fentanyl in any form," he said.

"We see many different types of drugs being used in Northern Ireland and while it may not be widespread, fentanyl is extremely potent, and can be mixed in with another substance, for example heroin or cocaine, and it may also be sold under the pretence it is another substance.

"Mixing drugs, which includes alcohol and prescription medication, is the most common cause of overdose and drug-related death and should be avoided.

"It can increase the toxicity of already potentially harmful substances and increases the risk of death."

Belfast Telegraph